Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Omaha, NE

May 25, 20164 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 25, 2016, 1:13 AM CDT for 4 counties in Nebraska. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 1:13 AM CDT (06:13 UTC)
Expired
May 25, 2016, 1:29 AM CDT
In force
16 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, NE, Douglas County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 33 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KOAX 250613
SVROAX
NEC025-055-153-155-250645-
/O.NEW.KOAX.SV.W.0065.160525T0613Z-160525T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
113 AM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASS COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTH CENTRAL DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...
  SARPY COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 145 AM CDT

* AT 112 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  SOUTHEAST OF ASHLAND...OR 23 MILES NORTHEAST OF LINCOLN...MOVING
  NORTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PAPILLION...GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...
  CEDAR CREEK...MANLEY...SOUTH BEND...PLATTE RIVER STATE PARK...
  TWO RIVERS STATE RECREATION AREA...
  SCHRAMM PARK STATE RECREATION AREA...KOA CAMPGROUND...
  CAMP CAROL JOY HOLLING...MAHONEY STATE PARK...CAMP MAHA...
  LOUISVILLE STATE RECREATION AREA AND CHALCO.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 423 AND
440.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4090 9616 4104 9643 4116 9640 4123 9633
      4112 9597 4099 9602
TIME...MOT...LOC 0612Z 191DEG 26KT 4100 9631 

HAIL...<.75IN
WIND...60MPH
 
$$

MEAD
2 follow-up statements
713 
WWUS53 KOAX 250625
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
125 AM CDT WED MAY 25 2016

NEC025-055-153-155-250645-
/O.CON.KOAX.SV.W.0065.000000T0000Z-160525T0645Z/
CASS NE-DOUGLAS NE-SAUNDERS NE-SARPY NE-
125 AM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHWESTERN CASS...SOUTH CENTRAL DOUGLAS...SOUTHEASTERN SAUNDERS
AND SARPY COUNTIES...

AT 124 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRETNA...OR 15
MILES SOUTHWEST OF OMAHA...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PAPILLION...GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...
CEDAR CREEK...MANLEY...SOUTH BEND...PLATTE RIVER STATE PARK...
TWO RIVERS STATE RECREATION AREA...
SCHRAMM PARK STATE RECREATION AREA...KOA CAMPGROUND...
CAMP CAROL JOY HOLLING...MAHONEY STATE PARK...CAMP MAHA...
LOUISVILLE STATE RECREATION AREA AND CHALCO.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 423 AND
440.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4090 9616 4104 9643 4116 9640 4123 9633
      4112 9597 4099 9602
TIME...MOT...LOC 0624Z 210DEG 28KT 4110 9622 

HAIL...<.75IN
WIND...60MPH
 
$$

MEAD
165 
WWUS53 KOAX 250629
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 AM CDT WED MAY 25 2016

NEC025-055-153-155-250639-
/O.CAN.KOAX.SV.W.0065.000000T0000Z-160525T0645Z/
CASS NE-DOUGLAS NE-SAUNDERS NE-SARPY NE-
129 AM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS...SOUTH
CENTRAL DOUGLAS...SOUTHEASTERN SAUNDERS AND SARPY COUNTIES IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4090 9616 4104 9643 4116 9640 4123 9633
      4112 9597 4099 9602
TIME...MOT...LOC 0626Z 191DEG 26KT 4114 9621 

$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:16 AM CDT, 57 minutes earlier.

Area forecast discussion, May 25, 12:16 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1216 AM CDT WED MAY 25 2016

.SHORT TERM...(tonight through Friday)
Issued at 320 PM CDT Tue May 24 2016

Latest water vapor imagery and RAP 500mb analysis show weak
shortwave ridging overhead this afternoon behind a departing complex
now over Missouri. Southwesterly flow continues with a few
embedded weak shortwaves of interest. The first is over northeast
Colorado with another showing up across western Kansas where a few
lightning strikes have been noted.

Afternoon surface analysis shows area of low pressure over southeast
Colorado with very little in the way pressure differences across all
of Nebraska and southwest Iowa. Boundary layer moisture remains in
place with surface dewpoints fluctuating this afternoon and falling
slightly into the upper 50s across our western counties where
surface winds turned more southwesterly along a weak boundary.

Forecaster uncertainty remains high as a few waves of convection are
forecast to drift through the area as early as this evening. With
the lack of a strong forcing mechanism late this afternoon into this
evening, we continue to question some of the CAM solutions on
developing storms over the area before dark. It seems more likely
that storms that initiate across western Nebraska and parts of
Kansas would spread east/northeast across the forecast area
overnight tonight and continue into Wednesday morning. This being
said, with a primed and unstable airmass in place, cannot rule
anything out and so will continue monitor any convective
developments closely. Thunderstorms that roll through overnight
should continue into Wednesday morning and exit by afternoon.

The cycle continues as several embedded shortwaves drive through
southwesterly flow aloft and interact with several boundaries left
over from previous convection. A stronger synoptic front will
extend northeast from lee cyclone over western Kansas into
southeast Nebraska on Thursday which will be the focus for strong
thunderstorms Thursday and again on Friday. As has been the case
in the past couple days, high moisture content could lead to very
heavy rain in the stronger convection.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 PM CDT Tue May 24 2016

By Friday night, a shortwave trough is forecast to extend across
western Nebraska and Kansas and slide northeast into the Missouri
River Valley by 00Z Sunday. Lee surface cyclone will also slide
east/northeast across Kansas Friday through Saturday with an
eastward extending warm front that will continue to be the
primary focus for thunderstorm development.

Shortwave ridging is expected over the area by mid day Sunday with
persistent southwesterly upper level flow into next week. Sunday
looks like our best shot at a dry forecast period with pops entering
into the picture again Sunday night as a series of shortwaves roll
northeast through the region.

&&

.AVIATION...(06Z TAFS for KOMA...KLNK...KOFK through 06Z Thursday)
Issued at 1208 AM CDT Wed May 25 2016

A loosely organized bowing complex of storms is spreading
northeast across portions of southeast Nebraska, potentially
impacting KLNK within the next hour. A second linear MCS over
central Nebraska will reach KOFK about 09z, KLNK around 10z and
KOMA by about 11z. Have included a mention of MVFR ceilings and
visibilities with the passage of these storms. In the wake of the
storms, MVFR ceilings could linger into Wednesday afternoon before
becoming VFR.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Mead
Hazardous weather outlook, May 24, 3:34 PM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT TUE MAY 24 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
334 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE
STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE
OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF
MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT
DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING.
THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL
BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT
LEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Special weather statement, May 24, 11:43 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT TUE MAY 24 2016

NEZ066-068-078-088>090-092-250530-
JEFFERSON NE-JOHNSON NE-GAGE NE-LANCASTER NE-SALINE NE-PAWNEE NE-
OTOE NE-
1143 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
NORTHEASTERN JEFFERSON...WESTERN JOHNSON...NORTHERN GAGE...SOUTHERN
LANCASTER...NORTHWESTERN PAWNEE AND SOUTHWESTERN OTOE COUNTIES UNTIL
1230 AM CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEATRICE...MOVING NORTH AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...WILBER...FIRTH...DE WITT...CORTLAND...PLYMOUTH...
CLATONIA...HALLAM...PICKRELL...ADAMS...FILLEY...SWANTON...
CRAB ORCHARD AND OLIVE CREEK STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 197.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 45.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4026 9637 4029 9709 4058 9706 4058 9643
TIME...MOT...LOC 0443Z 181DEG 55KT 4027 9677

MEAD
Local storm report, May 24, 11:51 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1151 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND GST     2 N BEATRICE            40.30N 96.75W
05/24/2016  M60 MPH          GAGE               NE   ASOS

&&

VDEWALD
Special weather statement, May 24, 11:55 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 PM CDT TUE MAY 24 2016

NEZ089-092-250545-
GAGE NE-PAWNEE NE-
1155 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GAGE AND PAWNEE
COUNTIES UNTIL 1245 AM CDT...

AT 1154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF SUMMERFIELD...OR 19 MILES EAST OF BEATRICE...MOVING
NORTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAWNEE CITY...TABLE ROCK...BURCHARD...STEINAUER AND LEWISTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4000 9631 4014 9654 4025 9648 4026 9626
      4022 9608 4004 9606
TIME...MOT...LOC 0454Z 181DEG 26KT 4017 9640

MEAD
Special weather statement, May 25, 12:54 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1254 AM CDT WED MAY 25 2016

IAZ069-NEZ043>045-050>053-065>068-250645-
POTTAWATTAMIE IA-DODGE NE-DOUGLAS NE-COLFAX NE-CASS NE-SEWARD NE-
BUTLER NE-LANCASTER NE-OTOE NE-WASHINGTON NE-SAUNDERS NE-SARPY NE-
1254 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE...
CASS...DOUGLAS...SOUTHEASTERN DODGE...SOUTHWESTERN WASHINGTON...
NORTHERN LANCASTER...NORTH CENTRAL OTOE...SOUTHERN COLFAX...
SAUNDERS...EASTERN BUTLER...SARPY AND NORTHEASTERN SEWARD COUNTIES
UNTIL 145 AM CDT...

AT 1253 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STAPLEHURST TO 6 MILES
SOUTHEAST OF VALPARAISO TO NEAR GREENWOOD TO 3 MILES WEST OF AVOCA...
AND MOVING NORTH AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...SOUTHWESTERN COUNCIL BLUFFS...BELLEVUE...FREMONT...
PAPILLION...LA VISTA...SEWARD...PLATTSMOUTH...RALSTON...WAHOO...
GRETNA...WAVERLY...DAVID CITY...ASHLAND...VALLEY...SPRINGFIELD...
YUTAN...LOUISVILLE...WEEPING WATER AND WATERLOO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 167.
 HIGHWAY 30 IN NEBRASKA MILE MARKER 423 AND NEAR MILE MARKER 429.
 HIGHWAY 2 IN NEBRASKA NEAR MILE MARKER 499.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 73 AND 88.
 HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74...AND BETWEEN MILEMARKERS
81 AND 113.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 419 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 411 AND 454.

LAT...LON 4139 9711 4147 9646 4140 9620 4121 9589
      4065 9594 4087 9644 4095 9675 4085 9726
TIME...MOT...LOC 0553Z 194DEG 42KT 4094 9715 4103 9673 4095 9642 4078
9619

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:22 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Pawnee23 min
May 24, 11:43 PM CDTSpecial Weather StatementOAXGage47 min
May 24, 11:47 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline28 min
May 24, 11:55 PM CDTSpecial Weather StatementOAXPawnee50 min
May 25, 12:54 AM CDTSpecial Weather StatementOAXButler, Cass, Douglas, Sarpy, Saunders51 min
May 25, 1:41 AM CDTSpecial Weather StatementOAXDouglas, Washington49 min
May 25, 2:55 AM CDTSpecial Weather StatementOAXCedar, Madison, Pierce, Stanton, Wayne50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.